Risks associated with parenteral treatment of acute agitation
background Acute agitation is a medical emergency requiring immediate intervention. However, treatment is a risky undertaking.
aim To specify on the basis of a review of the literature: (1) the risks of (parenteral) interventions in psychiatric crisis situations; (2) to which antipsychotics these risks are linked; and (3) what precautionary measures and interventions are required.
method A literature search was conducted using PubMed, using as key words: parenteral, antipsychotics, benzodiazepines, acute agitation, crisis intervention, and fatalities.
results Several parenteral antipsychotics are known to cause cardiotoxicity and/or hypotension. They can also induce acute movement disorders such as a laryngeal spasm. Benzodiazepines (parenteral) can lead to respiratory depression as a result of excessive sedation.
conclusion Risks are associated with parenteral delivery of antipsychotics. These risks can be life-threatening. If an agitated patient needs to be given antipsychotics parenterally, the intervention should take place in surroundings where the patient can be adequately monitored and where the necessary facilities are available for dealing with life-threatening side effects.